Oral Edoxaban Noninferior to Dalteparin for Cancer-Related Venous Thromboembolism

Share this content:
Venous thromboembolism recurred in 7.9% and 11.3% of patients in the edoxaban and dalteparin groups, respectively.
Venous thromboembolism recurred in 7.9% and 11.3% of patients in the edoxaban and dalteparin groups, respectively.

HealthDay News — For patients with cancer-associated venous thromboembolism, oral edoxaban is noninferior to subcutaneous dalteparin for recurrent venous thromboembolism or major bleeding, according to a study published in the New England Journal of Medicine to coincide with the annual meeting of the American Society of Hematology, held from December 9 to 12 in Atlanta.

Gary E. Raskob, PhD, from the University of Oklahoma Health Sciences Center in Oklahoma City, and colleagues conducted a noninferiority trial involving patients with cancer who had acute symptomatic or incidental venous thromboembolism and were randomized to receive low-molecular-weight heparin for at least 5 days followed by oral edoxaban or subcutaneous dalteparin. A total of 1046 patients were included in the modified intention-to-treat analysis.

The researchers found that a primary-outcome event occurred in 12.8% and 13.5% of patients in the edoxaban and dalteparin groups, respectively (hazard ratio, 0.97; 95% CI, 0.70 to 1.36; P = .006 for noninferiority; P = .87 for superiority). Recurrent venous thromboembolism occurred in 7.9% and 11.3% of patients in the edoxaban and dalteparin groups (difference in risk, −3.4 percentage points; 95% CI, −7.0 to 0.2). Major bleeding occurred in 6.9% and 4.0% of patients, respectively (difference in risk, 2.9 percentage points; 95% CI, 0.1 to 5.6).

"Oral edoxaban was noninferior to subcutaneous dalteparin with respect to the composite outcome of recurrent venous thromboembolism or major bleeding," the authors write.

The study was funded by Daiichi Sankyo, the manufacturer of edoxaban.

Reference

Raskob GE, van Es N, Verhamme P, et al. Edoxaban for the treatment of cancer-associated venous thromboembolism [published online December 12, 2017]. N Engl J Med. doi: 10.1056/NEJMoa1711948.

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters